Sudden Adult Death Syndrome is trending — but it’s not a COVID phenomenon

Sudden Adult Death Syndrome, a misnomer for Sudden Arrhythmia Death Syndrome, has been studied for decades.

Emma Jones 4 minute read June 8, 2022
Sudden Arrhythmia Death Syndrome

Sudden Arrhythmia Death Syndrome (SADS) occurs when a person’s heart appears to stop without cause. GETTY

Rumours are swirling online, claiming that a new condition called “Sudden Adult Death Syndrome” has mysteriously appeared since the start of the pandemic and subsequent vaccination campaign. However, this isn’t quite true. While Sudden Adult Death Syndrome — a misnomer for Sudden Arrhythmia Death Syndrome — is a real thing, it has actually been around for decades.

Sudden Arrhythmia Death Syndrome (SADS) occurs when a person’s heart appears to stop without cause, often in what appear to be perfectly healthy, young adults or those in middle age. SADS was first noted in the late ’70s and early ’80s by the CDC as “sudden, unexpected nocturnal death syndrome.”

SADS can be caused by a range of disorders responsible for irregular heartbeats (arrhythmias), but are subtle enough to go undetected or are so rare that they are not tested for in routine checkups. These conditions do not cause physical abnormalities or damage to the heart, and instead, interfere on some level with the electrical impulses that causes the heart to beat. Because the heart stops beating after death, it is often difficult to diagnose these arrhythmias, which then leads to the mysterious label. Modern technology, however, has shed light on a few likely causes.

Approximately 600 Canadians die from SADS each year, according to the Canadian SADS Foundation, an organization established in 1995.

Multiple causes for “Sudden Adult Death Syndrome”

There are many different conditions — some genetic, some caused by medications — that can cause irregular heartbeats. A few arrhythmias include: long QT syndrome, Brugada syndrome and progressive cardiac conduction defect, according to the British Heart Foundation.

Long QT syndrome. Long QT syndrome can be both genetic or caused by certain medications, according to Johns Hopkins Medicine. In a healthy heart, an electrical impulse causes the heart muscles to contract in a co-ordinated manner that we know as a heartbeat. In long QT syndrome, the cells take longer to recharge for the next heart beat than would be expected. This can lead to torsades de pointes, a potentially fatal heart rhythm in which the lower chambers (ventricles) of the heart beat faster than the upper chambers (atria). There usually aren’t any symptoms for long QT, although some patients may experience heart palpitations, dizziness, fainting or seizures. It can also be diagnosed through an echocardiogram (ECG).

Brugada syndrome. A genetic condition in which sodium channels in the heart cells malfunction, Brugada syndrome causes an irregular heartbeat, according to Cedars-Sinai. In extreme circumstances, the lower ventricles of the heart may start to beat faster than the atria, which can lead to cardiac arrest. This condition is very rare, affecting roughly five of every 10,000 people globally.

Progressive cardiac conduction defect. A rare, genetic condition, progressive cardiac conduction defect slows the electrical impulses that make the heart beat, according to the British Heart Foundation. Over time, this can lead to a third-degree heart block, where the electrical impulses don’t reach from the top of the heart (atria) to the bottom (ventricles). Patients identified to have this type of heart rhythm may be fitted with a pacemaker to ensure their safety.

The latest data from Health Canada doesn’t indicate any reports of long QT syndrome, Brugada syndrome or progressive cardiac conduction defect occurring after receiving a COVID-19 vaccine.

Warning Signs for Sudden Arrhythmia Death Syndrome

Although there may not be any obvious signs of dangerous heart arrhythmias, because many of the conditions are genetic, anyone who has a family history of heart arrhythmias or cardiac arrest may want to speak to their doctor. Other warning signals to watch out for include fainting or seizures whenever the heart rate is elevated, for example during physical activity, emotional agitation or excitement, or when startled or scared.

 

UPDATE 2022-06-09 — The headline has been updated to better reflect the contents of the article, and a line indicating current adverse reports from Health Canada regarding the COVID vaccine was added.

Emma Jones is a multimedia editor with Healthing. You can reach her at emjones@postmedia.com or on Instagram and Twitter @jonesyjourn.

DON’T MISS A THING: SIGN-UP FOR HEALTHING’S NEWSLETTER

Thank you for your support. If you liked this story, please send it to a friend. Every share counts.